Virginia, 2008Ice Storm and Winter Storm in Virginia, February 12 to 13, 2008
February 12 to 13, 2008 · NWS LWX · 7 events in 7 counties and zones
Light precipitation spread east across the Mid Atlantic ahead of a low pressure system. Temperatures at the onset of precipitation were cold enough to produce snow.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light precipitation spread east across the Mid Atlantic ahead of a low pressure system. Temperatures at the onset of precipitation were cold enough to produce snow. As precipitation spread east of the Blue Ridge, temperatures aloft increased to above freezing while temperatures at the surface remained below freezing. This caused eastern portions of the state to see a change over from snow to freezing rain. Road conditions began to rapidly deteriorate during the afternoon rush when rain began to freezing onto the roadways. Numerous traffic accidents were reported across the Washington DC suburbs.
Several inches of snow was reported west of the Blue Ridge, with less than an inch reported further east. Mostly ice was reported further east across northern Virginia and through the Washington DC suburbs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 11, 10:43 PM EST, 4 hours 17 minutes earlier.
Area forecast discussion, Feb 11, 10:43 PM EST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1043 PM EST MON FEB 11 2008
.SYNOPSIS...
HIGH PRESSURE WILL MOVE OFF THE MID ATLANTIC COAST THIS EVENING.
LOW PRESSURE WILL TRACK TO THE OHIO VALLEY AND AFFECT THE REGION
TUESDAY INTO WEDNESDAY. THE ASSOCIATED COLD FRONT WILL TRACK
ACROSS THE AREA TUESDAY NIGHT. HIGH PRES WILL RETURN FOR THU AND
FRI. LOW PRES WILL APPROACH FROM THE SOUTHWEST LATE SAT AND SUN.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
MID DECK OF CLOUDS ROLLED INTO THE CWA THIS EVENING. WARM
ADVECTION IN THE LOWER LEVELS CONTINUES TO STRENGTHEN AND LOW
LEVELS ARE BEGINNING TO SATURATE ESPECIALLY NEAR THE MTNS. EXPECT
THE UPSTREAM SNOW BAND(S) IN OH/WV TO MOVE EAST AND AFFECT THE
NORTHWEST PORTION OF OUR CWA OVERNIGHT INTO EARLY TUESDAY MORNING
WITH ACCUMULATING SNOW. WINTER WEATHER ADVISORY HAS BEEN ISSUED
THROUGH NOON FOR 1 TO 2 INCHES OF SNOW FROM THIS. FURTHER EAST
INTO MD AND WV...LIKE HAGERSTOWN...MINOR ACCUMULATIONS UP TO AN
INCH WILL BE POSSIBLE. THIS DOESNT MEET ADVISORY CRITERIA BUT
GIVEN COLD GROUND TEMPERATURES...ANY SNOW WILL STICK AND COULD
LEAD TO SLIPPERY TRAVEL INCLUDING FOR THE MORNING RUSH.
ELSEWHERE...FLURRIES WILL FALL EAST OF THE MTNS LATE. AGAIN...THIS
DOES NOT WARRANT...BUT EVEN BALTIMORE WASHINGTON METRO AREAS
SHOULD BE CAREFUL DURING THE MORNING COMMUTE AS EVEN A DUSTING OF
SNOW COULD LEAD TO SLIPPERY TRAVEL.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
FIRST INITIAL SHOW OF PRECIPITATION MOVES OUT TUESDAY MORNING. BUT
THERES ANOTHER ROUND OF PRECIPITATION THAT WILL FALL ESPECIALLY
DURING THE AFTERNOON AND EVENING. WILL RUN THROUGH THE GAMUT OF
P-TYPES...PROBABLY STARTING AS SNOW/SLEET THEN SWITCHING OVER TO FREEZING
RAIN FOR A TIME AS SOUTHERLY FLOW AT 925 MB STRENGTHENS BUT COLD
AIR AT THE SURFACE IS SLOWER TO RESPOND. EVENTUALLY...MOST PLACES
WILL SWITCH TO RAIN BY EVENING. NOT ONLY WILL BE THE PRE-EXISTING
WINTER WEATHER ADVISORY LIKELY NEED TO BE EXTENDED IN TIME FOR THE
SECOND ROUND OF PRECIPITATION...BUT MUCH OF THE REST OF THE CWA
WEST OF INTERSTATE 95 MAY NEED TO BE UNDER AN ADVISORY FOR THE
WINTRY MIX OF PRECIPITATION. PRECIP STARTS LATER IN THE SECOND
PERIOD...SO NO ADVISORY ISSUED ATTM. BEST CHANCE OF SNOW ACCUMS
WILL BE NORTHERN MD WHERE AN INCH OR TWO COULD OCCUR BEFORE
FREEZING RAIN OCCURS. A TRACE TO A TENTH OF AN INCH OF FREEZING
RAIN WILL BE MOST LIKELY...BUT COLDER GFS LINGER SURFACE
SUBFREEZING TEMPS EVEN LONGER AND SOME PLACES LIKE NORTHWEST MD
COULD FLIRT WITH WARNING ICE CRITERIA.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
BIG QUSTN IS HOW HOW LONG WL COLD AIR BE ABLE TO HOLD IN ALONG THE
E SIDE OF THE APLCHS TUE EVE? MY GUESS IS NOT THAT LONG. IVE SEEN
INSTANCES WHERE AIR COLDER THAN WHAT WE CURRENTLY HV HAS BEEN
ERODED RAPIDLY BY SW FLOW. GGS IS SHOWING SSW 60 KT AT 850 AT 00Z
WED..WHICH I BLV WL MAKE QUICK WORK OF ANY RMNG SUB-1300 SFC-850
THCKNS AIR. ILL CONT W/ THE ZR IN THE NW CORNER OF THE AREA DURG
THE EVE HRS...CHANGING TO ALL RA AFTR MDNT. IN FACT EVERYWHERE IN
CWA SHOULD BE FEELING RA AFTR MDNGT TUE NGT. CD FNT MOVG INTO CWA
AND HV CAT POPS AHD OF IT..DCRSG DURG DAY WED AS LOW MOVES TOWARD
CAPE COD AND CD FNT PUSHES OFF CST.
HIGH PRES REBUILDS OVR AREA THU AND FRI. NEXT SYSTEM (IN A
SEEMINGLY NEVERENDING ROLLER COASTER OF LA NINA DRIVEN GULF CST
LOWS) WL IMPACT MID ATLC THIS WKND. TIMING IS LOOKING LK MORE OF A
SUNDAY EVENT. GFS WANTS TO REDEVELOP A LOW ALONG THE CST...WELL
SEE. WHETHER THIS HAPPENS OR NOT WL DICTATE P-TYPE. FOR NOW WL
STICK W/ THE SN CHANGING TO RA E OF THE MTNS...MAINLY SN W...BUT
SUSPECT THIS FCST WL BE REVISED A FEW TIMES B4 THE WKND.
W/ THE XCPTN OF THE LOWS TUE NGT...WHICH WL BE WARMER BEING PRE-
FRONTAL..MAJORITY OF WK WL HV LOWS IN 20S...HIGHS IN VCNTY OF THE
40S.
&&
.AVIATION /04Z TUESDAY THROUGH SATURDAY/...
VFR CONDITIONS WILL DETERIORATE TO MVFR THEN IFR IN THE AFTERNOON
AND EVENING TUESDAY AS PRECIPITATION MOVES IN.
PD OF GUSTY NW WINDS PSBL WED BEHIND THE FNT.
&&
.MARINE...
SMALL CRAFT ADVISORY ISSUED FOR MOST OF THE BAY AND LOWER POTOMAC
TUESDAY AFTERNOON/EVENING FOR SOUTHEAST GUSTS TO 20 KT.
SCA LKLY WED AFTN INTO THU MRNG AS CD FNT MOVES THRU THE WATERS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER WEATHER ADVISORY UNTIL 12 PM EST TUESDAY FOR MDZ501-502.
VA...NONE.
WV...WINTER WEATHER ADVISORY UNTIL 12 PM EST TUESDAY FOR WVZ501>504.
MARINE...SMALL CRAFT ADVISORY FROM 1 PM TO 8 PM EST TUESDAY FOR
ANZ531>534-537.
&&
PELOQUIN/WOODY/ROSAHazardous weather outlook, Feb 11, 10:28 PM EST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1028 PM EST MON FEB 11 2008
ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
121000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1028 PM EST MON FEB 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A STORM SYSTEM WILL AFFECT THE MID ATLANTIC TUESDAY INTO
WEDNESDAY. WITH COLD AIR IN PLACE INITIALLY...A PERIOD OF SNOW
SLEET AND FREEZING RAIN IS POSSIBLE ESPECIALLY NORTH AND WEST OF
INTERSTATE 95 TUESDAY. AS TEMPERATURES RISE ABOVE FREEZING IN THE
AFTERNOON AND EVENING...ANY MIXED PRECIPITATION IS EXPECTED TO
CHANGE TO RAIN. THE SLOWEST CHANGEOVER WILL OCCUR NEAR THE
PENNSYLVANIA BORDER. A WINTER WEATHER ADVISORY MAY BE NECESSARY
ACROSS AT LEAST PORTIONS OF THE OUTLOOK AREA ON TUESDAY DUE TO THE
EXPECTED WINTRY PRECIPITATION.
A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR THE LOWER TIDAL POTOMAC
RIVER AND MARYLAND CHESAPEAKE BAY FROM POOLES ISLAND SOUTH TO
SMITH POINT TUESDAY AFTERNOON AND EVENING.
SMALL CRAFT ADVISORY CONDITIONS WILL LIKELY RETURN WEDNESDAY INTO
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-121000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1028 PM EST MON FEB 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR ALLEGANY COUNTY
MARYLAND AND PORTIONS OF EASTERN WEST VIRGINIA TONIGHT THROUGH
NOON TUESDAY. 1 TO 2 INCHES OF SNOW IS EXPECTED. SNOW COULD MIX
WITH A LITTLE SLEET OR FREEZING RAIN BEFORE ENDING. PLEASE REFER
TO WBCWSWLWX /WWUS41/ FOR ADDITIONAL DETAILS.
THE REMAINDER OF WESTERN MARYLAND AND THE EASTERN WEST VIRGINIA
COULD RECEIVE A DUSTING OF SNOW OVERNIGHT INTO EARLY TUESDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WINTRY PRECIPITATION IS EXPECTED ACROSS THE ENTIRE OUTLOOK AREA
ON TUESDAY. THE PRECIPITATION WOULD LIKELY BEGIN AS A MIX OF SNOW
SLEET AND FREEZING RAIN BEFORE CHANGING OVER TO RAIN DURING THE
LATE AFTERNOON AND EVENING. THE SLOWEST CHANGEOVER WILL OCCUR NEAR
THE PENNSYLVANIA BORDER. THE WINTER WEATHER ADVISORY ALREADY IN
EFFECT MAY NEED TO BE EXTENDED IN TIME AND EXPANDED GEOGRAPHICALLY
TO INCLUDE OTHER PARTS OF THE OUTLOOK AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT...BUT SNOWFALL
REPORTS WOULD BE APPRECIATED.
In the hours before
Special weather statement, Feb 11, 9:16 PM EST, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
916 PM EST MON FEB 11 2008
MDZ003-VAZ028-WVZ050>052-055-120830-
WASHINGTON-FREDERICK VA-HAMPSHIRE-MORGAN-BERKELEY-HARDY-
INCLUDING THE CITIES OF...HAGERSTOWN...WINCHESTER...MARTINSBURG
916 PM EST MON FEB 11 2008
...LIGHT SNOW EXPECTED OVERNIGHT...
LIGHT SNOW IS EXPECTED TO DEVELOP OVERNIGHT ACROSS WESTERN
MARYLAND...EASTERN WEST VIRGINIA AND SPREAD EAST TOWARD THE
MARTINSBURG...WINCHESTER AND HAGERSTOWN AREAS AFTER 1 AM AND
CONTINUE INTO TUESDAY MORNING. A COATING OF SNOW TO UP TO HALF
INCH OF SNOW IS LIKELY. WITH SUBFREEZING TEMPERATURES ANY SNOW
WILL QUICKLY ACCUMULATE ON UNTREATED SURFACES.
ADDITIONAL WINTRY PRECIPITATION WILL LIKELY REDEVELOP TUESDAY
AFTERNOON AND EVENING. A WINTER WEATHER ADVISORY MAY BE REQUIRED
FOR WESTERN MARYLAND...THE EASTERN WEST VIRGINIA PANHANDLE AND
WESTERN VIRGINIA DURING THE DAY TUESDAY.
ROSA
Event by event
5 ice storm, 1 winter storm, 1 winter weather. Local standard time, as filed.
Winter Storm, Frederick
- When
- February 12, 3:00 AM EST to February 13, 3:00 PM EST
- Where
- Frederick forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.195, -78.213 (the zone’s center; the record gives no point)
Trained spotters and cooperative observers measured 2 inches of snow and a quarter inch of ice.
Ice Storm, Fauquier
- When
- February 12, 5:00 AM EST to February 13, 9:00 AM EST
- Where
- Fauquier forecast zone
- Reported by
- NWS Employee
An NWS employee as well as several trained spotters measured a quarter inch of ice.
Ice Storm, Loudoun
- When
- February 12, 5:00 AM EST to February 13, 9:00 AM EST
- Where
- Loudoun forecast zone
- Reported by
- Trained Spotter
Trained spotters measured a quarter inch of ice in Loudoun County. Local media reported numerous traffic accidents.
Ice Storm, Prince William
- When
- February 12, 5:00 AM EST to February 13, 6:00 AM EST
- Where
- Prince William forecast zone
- Reported by
- Trained Spotter
Trained spotters measured a quarter inch of ice in Prince William County. Local media reported numerous traffic accidents.
Ice Storm, Fairfax
- When
- February 12, 5:00 AM EST to February 13, 6:00 AM EST
- Where
- Fairfax forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.841, -77.291 (the zone’s center; the record gives no point)
Trained spotters and cooperative observers measured a quarter inch of ice in Fairfax County. Local media reported numerous traffic accidents. The Springfield Interchange Mixing Bowl where Interstates 495 and 95 meet was stopped during the afternoon and evening when the overpasses became slick with ice and traffic was not able to move. Some motorists were stranded for more than 7 hours on the icy overpasses.
Ice Storm, Arlington
- When
- February 12, 5:00 AM EST to 9:00 PM EST
- Where
- Arlington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.855, -77.106 (the zone’s center; the record gives no point)
Trained spotters and cooperative observers measured a quarter inch of ice in Arlington and Alexandria. Local media reported numerous traffic accidents.
Winter Weather, Albemarle
- When
- February 12, 5:00 AM EST to February 13, 11:30 AM EST
- Where
- Albemarle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Trained spotters reported a trace of ice in Albemarle County and the City of Charlottesville.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Pennsylvania, February 12 to 13, 20084 deaths · 10 injured · $200,000 · 10 events
- Winter Weather in Vermont, February 12 to 13, 20083 deaths · $90,000 · 10 events
- Tornadoes and Hail in Mississippi, February 12, 2008$8.8 million · EF1 · 88 events
- Tornadoes and Hail in Louisiana, February 12, 20081 death · $85,000 · EF1 · 17 events
- Winter Weather in Delaware, February 12, 200814 injured · 2 events
- Winter Storm and Winter Weather in New Jersey, February 12 to 13, 20083 injured · $200,000 · 18 events
- Hail and Damaging Winds in Louisiana, February 12, 2008$595,000 · 75 kt wind · 5 events
- Tornado in Florida, February 12, 2008$445,000 · EF0 · 1 event
- Tornado in Florida, February 12, 2008$350,000 · EF0 · 1 event
- Tornado in Florida, February 12, 2008$200,000 · EF0 · 1 event
- Winter Storm in Pennsylvania, February 12 to 13, 2008$175,000 · 3 events
- Flooding and Heavy Snow in Massachusetts, February 12 to 14, 2008$100,000 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82579, 82580, 82581, 82584, 82586, 82587, 82589.